Exclusive body cam footage shows power of Narcan

(Courtesy: Cheatham County Sheriff's Office)

CHEATHAM COUNTY, Tenn. (WKRN) – Many departments now carry the life-saving anti-overdose drug called Narcan, and in Cheatham County, their deputies have been using it for three years.

According to Sheriff Mike Breedlove, overdose deaths are down significantly as first responders continue using the drug, which is around 225 times per year.

To show us how it works, the sheriff’s department released exclusive body cam footage of an incident on Aug. 23 of this year.

The video shows Sgt. Jeremy Ethridge arriving at the home of a 61-year-old man who accidentally overdosed on his prescription Percocet.

(Courtesy: Cheatham County Sheriff’s Office)

The veteran officer enters the home, armed with Narcan. You can hear him speak with the victim, asking how he’s doing.

The man was slumped on the floor—alive but barely clinging to life.

A family member can be heard asking, “Will that hurt him right there?”

Sgt. Ethridge replies, “The Narcan? No.”

The veteran officer squirts the drug into each of the man’s nostrils. Within 30 seconds, he begins to come around.

“Open your eyes. Look up over here,” the sergeant is heard saying.

Within 60 seconds, the victim begins to understand commands, he’s moving his head and looking around the room.

“You want to sit up?” Sgt. Ethridge asks.

The former drug officer has seen his share of addicts die. He says with confidence the quick application of Narcan probably saved the man’s life.

He told News 2, “It’s a good feeling. This is not your average heroin overdose. This is an elderly gentleman took too much medicine.”

Learn more about Narcan: The New Norm

Sgt. Jeremy Ethridge speaks with Reporter Andy Cordan (Photo: WKRN)

Every single deputy in Cheatham County is armed with Narcan, and Ethridge says they were trained with EMS and the application is easy.

“I’ve seen it work so many times,” the sergeant said.

When asked about bringing back people with no heartbeat, no breath, no signs of life, Sgt. Ethridge says it happens.

“Yes. We had a heroin overdose, a lady, no pulse, not breathing, nothing. Administered Narcan, and they came back to life. Most of them come back mad because you took that high from them. Yes, they want that high. I call it the miracle drug because it brings everyone back from the opiates,” he explained to News 2.

Sheriff Breedlove says it costs about $45 per dose, and in three years since the department got them, they’ve used Narcan about 600 times with EMS personnel using it the most.

Read more on Tennessee’s Opioid Crisis at wkrn.com/opioids.